After one week I had a very painful episode after 2 beers that lasted 30 mins… Then a week later I had a couple of attacks over the weekend… One after eating and another just first thing in the morning… Yogurt seems to help… But I’ve been very unsettled all day… I’ve stopped the plaquinil for now…
Does this sound right?
You need to speak with your doctor before making any sort of medication changes!
Just because you’re on a new medicine it does not mean that this is a side effect. And suddenly stopping (and starting) meds can be a problem for more reasons than just side effects.
You’ve never had a bad tummy before? Look, when I went on leflunomide I had daily gi upset. When it got to the point that I realized that I was planning a chunk of my day around having instant bathroom access, for at least an hour, I called up my rheumy and we (notice WE) temporarily lowered my dose for a month and then increased it back up to a full dose with no further trouble.
But when we wonder why a drug doesn’t work, we should ask ourselves what our role in it is. Did we take it as prescribed or change the starting dose? Did we give the med a fair chance? Did we immediately look up the side effects and see that gi upset is one of the side effects listed? Btw, it’s listed for virtually every drug out there.
I’m sorry that it’s being directed at you @nickace, I’m just so frustrated after seeing this from members.
My own daughter takes daily meds and always wants to look up side effects. I don’t even look up side effects of meds when I get put on something. At least not for the first few weeks. Because what’s a sure fire way to have side effects? Look them up!
As usual thanks for taking the time to comment on my post.
No I had no idea that sore tummy was a side effect of this drug. There are some people talking about it but its not listed in the traditional symptoms.
This is why I’m asking you guys! I don’t look up symptoms online any more because I agree it’s a great way to ensure you experience all possible symptoms.
I stuck it out for a week after my pain started hoping I would adjust but ended up in so much pain there was no way I was continuing.
Im bloated, having regular bouts of agonising pain, qweazyness, dioria after I eat. Worse I have ever been. So I made the descision to stop as it was Saturday and the earliest I can talk with my Ruma’s Receptionist is Tuesday morning.
I was asking if this is a normal reaction?
It seems I noticed nothing until I drank a couple beers. So it was like my tummy was coping but hanging on by a thread and as soon as I gave it a decent job to do it fell over in a heap.
Since ive had a week of occasional upset, followed by a major issue this last weekend when I took a couple of nurofen (with food ofcourse), and now I haven’t gotton better in 3 days.
Is this a normal reaction to Plaquinil? Have others had it? Because Im a little worried it could be something else. Although reassuring myself that it’s the only thing that’s different.
It can be a side effect but it doesn’t look common. I would definitely still talk to your doctor about it. It’s also interesting that it seems to have been set off by having a few drinks.
I guess something like this might easily happen without plaquenil but when we start a new drug it can get the blame. I haven’t taken it myself but have read many posts on this forum and others and digestive problems with plaquenil don’t ring any bells.
However after a lifetime of drinking like a fish I am now fairly alcohol intolerant. I don’t know whether that’s down to PsA or methotrexate or what. I can drink a couple of glasses of wine but everything has to be just right … i.e. I have to drink slowly, with food but just the right amount of food, not be tired etc. etc. blah blah blah. It’s tedious! If I don’t get it right I will throw up the next morning and feel as if I’ve spent the weekend at a beer festival.
There might be an alcohol link in your case or there may not, your digestive issues seem to continue way past the beers. But I think you should just do what you’d do if you weren’t taking PsA meds and see a doctor.
All DMARD’s ruin your stomach lining. So if you’ve been on them a while and you have any issues. 100% thats why.
Um, not so sure about that nickace. Long-ish term NSAID use maybe, but really not so sure that my stomach lining’s doomed after 5 plus years of Mtx. Apart from alcohol-related incidents my tum is good as gold.
Hi, I experienced nausea when I started plaquenil. The nausea went away after a few months. I’ve been on plaquenil for two years without any problems. I do have a sensitive stomach though. I am on azulfidine now along with plaquenil, I tried numerous times to go up to the dosage my doctor recommended but unable to do so. I’m not saying everyone will experience stomach issues but some do. It’s always good to communicate with your health team and let them know the problems your having so they can understand and work with you.
I do not agree that knowing the possible SEs of a med causes people to get those SEs. I read all the info about meds before I’ll take one…I’ve only had SEs from a few meds. I am very sensitive to meds, so the smallest dose usually works for me. I’ve never had GI upset from a med…I’ve had dry mouth and headache from a couple meds, and that’s not because I knew those were possible SEs. I’m having some issues with confusion, my vision and weak ankles and I do wonder if these problems are SEs from the BP and cholesterol meds I take now…but I only wonder–I don’t get hysterical about it.
I get angry when people tell me my SE is just my imagination!
Personally I like to know the possible SE’s of any medication I am taking, only so that if something crops up I know whether it is likely to be of concern or nothing to worry about.
However, if I do have something odd happen I have found a quick phone call/chat with the pharmacist that filled the prescription is often most useful. Pharmacists tend to be extremely knowledgeable about the medications they deal with, and they are often readily available.
Best of luck with getting it all sorted!!!
Regarding gastric side effects, that’s why I like to start low and work the dose up - whether that approach is approved of or not! I did that with hydroxychloroquine and when I was on sulfasalazine and had no GASTRIC problems. I had other issues with sulfa, but that’s not the point here. And I think that may be why MTX is more difficult - taken weekly instead of daily, it’s much more difficult to work a dose up in the same way. You can’t go down the 1 tablet a day for a few days, then work up to 2 etc approach when you’re only getting them weekly. I don’t think your body has time to adapt and get used to the meds in the same way. My theory - may not have anything to do with things.
But i do find it odd when I read here and elsewhere of people saying they felt sick, or were sick, or had the runs or whatever for months with a med before giving up on it. Life is bad enough for us without throwing up or having the runs for months every time we take a bloomin’ tablet. It’s not like there aren’t others to try. I understand all too well (with bipolar meds) that we have to give a couple of week, maybe a month, to see if the side effects wear off, but longer than that seems nuts. Even if it was the best arthritis med in the world, and it made our knees feel great again, there;s not much point in being able to walk again if the only place we go to is the bathroom!
But as a reminder, it’s not just about “making our knees feel great again.” It’s about slowing damage. I was diagnosed at 36 years old. Slowing damage is VERY important to me. I have been impacted in most of the small and large joints. I have systemic effects as well. People need to weigh out the side effect risk for themselves. For me, I can tolerate a bit of an upset belly if it means that I’m still able to walk. I’ve already lost the ability to do some of the things that I love. I want to not lose more.
I fully realise that, but, again, there is no point in slowing damage if you can’t live your life because you’re feeling ill in other ways. Having a dodgy tummy one day a week is one thing - beyond that seems counter-productive to me.